Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 54, NWS Blacksburg, VA

November 12, 2018Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Nov 12, 2018, 8:25 PM EST for Halifax County, Virginia. It took effect at Nov 13, 2018, 2:12 AM EST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Nov 12, 2018, 8:25 PM EST (01:25 UTC)
In effect from
Nov 13, 2018, 2:12 AM EST
Expired
Nov 18, 2018, 8:53 AM EST
In force
5 days
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at South Boston (SBNV2). The gauge peaked at 26.05 ft at Nov 14, 2018, 11:00 PM EST.

actionminormoderate101520253011/1311/1411/1511/1611/1711/1811/19
Action stage
18 ft
Minor stage
22 ft
Moderate stage
29 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 12, 6:59 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 12, 6:59 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
659 PM EST Mon Nov 12 2018

.SYNOPSIS...
Low pressure from the Gulf will track over the region tonight,
reaching the New England coast Tuesday. Meanwhile, a cold front
entering the Ohio Valley will move east and stall along the
coast Tuesday night. Low pressure will develop along the front
over the southeast United States Wednesday night and track
through the Mid Atlantic region Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 642 PM EST Monday...Falling into an in-situ wedge, a
shield of steady moderate to at times heavy stratiform rains
continue to advance across the eastern two-thirds of the
forecast area. Other than potentially at Boone where radar may
be underestimating somewhat, hourly rain rates from mesonet and
ASOS sites have been almost half as much as what surrounding
radar accumulations are indicating, a consequence of
overestimation from bright banding. Most of these hourly
accumulations have been to the tune of a quarter to at most a
third of an inch. Look for rains to continue to progress
east/northeast as the evening progresses, with a general
decrease in ongoing rains from west to east through 04z/11 PM.
As reflected in the HRRR and some of the 18z forecast guidance,
next round of steady light to moderate rains should progress
into areas along/east of Highway 29 into the overnight hrs,
while areas further west, from the Blue Ridge westward, should
see more intermittent light rains at worst. These trends already
reflected well in the forecast.

As of this writing, already starting to see a turn made toward
gradual rises along gaged points on the Dan River, but still
well below action stage levels. A continued gradual rise can be
expected on most main stem rivers, though the Dan is at risk of
experiencing the greatest forecast rises. Will continue to
monitor.

Otherwise, have used a blend of most raw 2m temperatures into
the going forecast to essentially show temperatures showing
little up-or-down trend through midnight, before warm advection
induces a slow rise in most locales overnight.

Previous discussion from 232 PM Monday follows...

The wedge of cooler air remains over the area and has
strengthens some due to adiabatic (easterly upslope) and
diabatic (evaporative) cooling processes. Unfortunately,
temperatures will not make it out of the 40s with some mountain
valleys remaining in the 30s.

The big ticket item for today will be how much rain the area
will see into tonight. With warm moisture air advecting over the
wedge, strong isentropic lift and channel vorticity will result
in around an inch of rain along and south of the VA/NC border
this afternoon. Along the highway 460 corridor, a half to three-
quarters /0.50-0.75/ of an inches is expected. A range of a
quarter to a half /0.25-0.50/ of an inch is possible across the
Greenbrier Valley to the Alleghany Highlands.

The wedge may still be in play this evening and will erode once
a surface low develops over the coastal piedmont of North
Carolina and tracks to the Virginia coast overnight. PWATS
increase to 2-3 standard deviations above normal this evening as
the original disturbance brings Gulf moisture, then adds a
strong fetch from the Atlantic. Heavy rain potential remains
over the northwest North Carolina and Southside Virginia this
evening with another inch of rain is possible. Amounts taper
overnight heading west to a half to three-quarters /0.50-0.75/
of an inches towards the Blue Ridge and a quarter to a half
/0.25-0.50/ of an inch across the Bluefield area and
southeastern West Virginia. The moderate to heavy rain will move
east of the area through the early morning hours as the low
quickly races northeast of the area. If 2-3 inches or more of
rain falls over the area, areal flooding of creeks and streams
is possible, river flooding is likely to follow within 12-24
hours along the Dan River, maybe the Roanoke River. Rainfall
rates and amounts will determine if areal flood warnings are
warranted this evening. The main area of concern will be along
the VA-NC border.

The surface low tracks off the Delmarva Coast Tuesday morning.
A weak cold front will then slide across the region, bring
additional light rain showers to the area. Rain will taper off
from west to east in the afternoon as the front moves to the
coast. Overcast skies will likely remain through the day with
high temperatures recovering into the mid to upper 40s across
the mountains and lower 50s east.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 245 PM EST Monday...

Tuesday evening the far southwest portion of the area will be
receiving the tail end of the exiting line of showers associated
with the departing cold front. Western Greenbrier County will
start to experience northwest upslope flow, residual moisture
and falling temperatures to yield some isolated snow showers.
Both regions of light precipitation are expected to end by
midnight.

Dry high pressure will make a brief visit to the area Wednesday
morning. By the afternoon, light precipitation will start to
overspread this high pressure from the south. This
precipitation, in the form of light rain, will primarily only
impact the Northern Mountains of North Carolina through sunset.

Wednesday night into Thursday, precipitation will continue to
overspread the area on the eastern flanks of an area of low
pressure moving eastward through the mid-Mississippi River
Valley. A strong, deep, southeast fetch of moisture off the
Atlantic will develop. This moisture will only help to enhance
the nose of high pressure east of the crest of the Blue Ridge,
helping to keep surface temperatures on the cool to cold side,
all while bringing a nose of warmer air over the region not too
far off the surface. The result will be about an 18 hour period
where a decent portion of the forecast area will be receiving
freezing rain to at least some accretion. Highest amounts are
expected to be along and near the crest of the Blue Ridge thanks
to enhanced precipitation totals here where the effect of a
southeast upslope flow will maximize precipitation totals.

Given how far out in time this event still is, will be using a
fairly conservative 33% ice versus WPC QPF totals. Even doing
this results in some storm total ice amounts at or a little
above the quarter-inch threshold in the aforementioned favored
areas, with at least a few hundredths of an inch for a vast
majority of the forecast area save parts of Southside Virginia
and north central North Carolina, and far southwest Virginia
towards Richlands. This trend upward in ice totals matches well
with the trend offered by WPC as reflected in their most recent
3-day ice accretion totals.

While we are forecasting for the early part of Thursday rain
versus freezing rain, sleet could also be falling over parts of
the area currently forecast for freezing rain. To keep the
forecast simple that far out, we try not to offer more than one
winter weather type at a time in the forecast, but either
freezing or snow. With the warm nose in place, freezing rain,
where warranted, is the better choice of the two. However, as we
get closer to the date in question, and sleet looks more
probable where freezing rain currently is forecast, this
alteration would lower the currently forecast ice accretion
totals. By Thursday afternoon, the entire region looks warm
enough for plain rain, albeit a cold rain.

Thursday night, the parent upper low is expected to be moving
along the Mason Dixon line, bring its associated trough axis and
cold front through our region. This transition will shunt the
warm nose to our east as cold air advection streams into the
area on progressively gusty northwest winds. This will result in
a transition to scattered rain/snow showers across mainly
western sections of the area.

During this portion of the forecast low temperatures will
average around normal. However, high temperatures will be about
10 degrees below normal on Wednesday, and about 15-20 degrees
below normal.

Forecast confidence is moderate on the general transition of
the weather patterns during this portion of the forecast.
However, confidence regarding the specific precipitation types
and amounts Wednesday night into early Thursday are still in
question and likely will flucuation between now and then. What
is of high confidence is some type of wintry mix other than just
rain versus snow is expected during this time period, raising
the flag for the strong potential for a Winter Weather headline
for portions of the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1230 PM EST Monday...

Friday morning an upper low will be making headway eastward
through the Upper Ohio River Valley with its associated trough
axis extending southward into a portion of our forecast area. A
timing challenge within the models exists to pinpoint just where
this axis will be at the start of the day. However, the general
trend of the day will be for any lingering precipitation in the
east from the Thursday/Thursday Night system to be exiting the
region, or to dissipate thanks to increasing northwest,
downsloping, winds across the eastern parts of the area. Across
the west, these same gusty northwest winds will allow for a
period of upslope scattered snow/rain showers across portions of
southeast West Virginia.

Heading into and through the weekend, a general northwest flow
pattern will continue across the area, but but with notably
weaker speeds. Very isolated lingering rain/snow showers will be
possible across parts of southeast West Virginia Friday night
through Sunday.

Sunday night into Monday models vary as to the degree which a
cold front will impact our region. Our latest forecast will
reflect a consensus of the guidance which yields isolated
rain/snow showers from roughly the Blue Ridge and points west
Sunday night and isolated rain showers across the southeastern
sections of the area on Monday.

Temperatures during this portion of the forecast are not
expected to show a lot of variation, although there will be a
slightly trend lower by the second half of the weekend post-cold
front. Readings on average will be just a few degrees below
normal.

Forecast confidence is highest on Friday, at moderate
confidence, and trends downhill heading into Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 659 PM EST Monday...

Aviators can expect poor flight conditions through early Tuesday
morning due to sub-VFR ceilings/visbys, mountain obstruction
and areas of wind shear above wedge inversion around 3000 feet.

Steady, at times heavy rain with mist producing visbys commonly
in the 2-5 SM range will continue to progress across the
eastern two thirds of the airspace. As initial frontal wave low
moves northeast, this rain should begin to decrease in
intensity from west to east through about 04z, though fog/mist
and low ceilings (IFR to LIFR at times) likely to persist until
early Tuesday morning. Winds mainly northeast at 3-8 kts, though
increasing southerly low-level jet and directional shear through
the 925-700 mb level indicates potential for wind shear in the
Piedmont/foothills for late evening and overnight. Already some
instances of light/moderate shear being reported in PIREPs
across the Piedmont of central/southern NC.

Should see MVFR-IFR ceilings continuing into Tuesday morning as
the next weak wave of low pressure brings renewed chances for
MVFR-VFR rains. Looks like areas along/east of the Blue Ridge
stand the greatest potential for rain through mid-afternoon.
While winds likely tend variable for the first part of Tuesday,
as this secondary wave exits, look for a wind shift to
northwest late in the TAF period to around 4-8 kts.

Forecast confidence is high on poor flight conditions and
categories, but is moderate to low on timing category changes.

Extended Discussion...

Look for ceilings to trend VFR from the Blue Ridge eastward
thanks to downsloping winds overnight, but lingering sub-VFR
ceilings along with intermittent upslope snow showers possible
between KBLF-KLWB.

Another area of low pressure develops along the front on
Wednesday and brings deep moisture back into the Mid Atlantic
region later Wednesday into Thursday. Sub-VFR possible in rain
and areas of wintry mix Wednesday night into early Thursday
espcly across the mountains. This storm system is expected to
exit the region by Friday with conditions returning to VFR with
the exception of residual upslope snow showers on the western
slopes of the central Appalachians.

Forecast confidence above average Tuesday and average Wednesday
through Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...AL/RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/RCS
Hazardous weather outlook, Nov 12, 3:47 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
347 PM EST Mon Nov 12 2018

NCZ003>006-019-020-VAZ032>035-043>047-058-059-132100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
347 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Moderate to heavy rainfall this afternoon and tonight may
lead to flooding of creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Runoff from Monday's rain may lead to elevated creeks and streams.
River flooding in the Roanoke and Dan River basins is possible
Tuesday and Tuesday night.

Another half to one inch of rain is possible Wednesday night into
Thursday, which will bring rises along creeks, streams and rivers.
At this time, confidence is low for renewed or continued flooding.
Also, there is a chance of a winter mix on Wednesday night and
Thursday. Light icing is possible which may impact morning travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>013-018>020-WVZ042>044-507-508-132100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
347 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of a winter mix on Wednesday night and Thursday.
Light icing is possible which may impact morning travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ014>017-022>024-132100-
Ashe-Alleghany NC-Watauga-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-
347 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Periods of moderate to heavy rainfall this afternoon and tonight may
lead to localized flooding of creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Runoff from Monday's rain may lead to elevated creeks, streams and
rivers Tuesday.

There is a chance of a winter mix on Wednesday night and Thursday.
Light icing is possible which may impact morning travel. Rainfall of
half to one inch of rain is also possible Wednesday night into
Thursday, which will bring rises along creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 8:25 PM ESTRiver Flood WarningRNKPittsylvania, City of Danville49 hr
Nov 12, 8:25 PM ESTRiver Flood WarningRNKHalifax5 days
Nov 12, 9:17 PM ESTAreal Flood AdvisoryRNKCharlotte, Halifax, Pittsylvania, City of Danville6 hr
Nov 13, 2:34 AM ESTRiver Flood WarningRNKCharlotte, Halifax3 days
Nov 13, 3:15 AM ESTAreal Flood AdvisoryRNKCharlotte, Halifax, Pittsylvania, City of Danville6 hr
Nov 13, 9:18 AM ESTAreal Flood AdvisoryRNKHalifax117 min
Nov 13, 3:25 PM ESTFlood WatchRNKCarroll, Charlotte, Floyd, Franklin, Grayson, Halifax and 6 more47 hr
Nov 13, 3:35 PM ESTWinter Storm WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more24 hr

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.